Indexed on: 21 Oct '17Published on: 21 Oct '17Published in: Strahlentherapie und Onkologie
For esophageal cancer patients treated with neoadjuvant chemoradiotherapy (nCRT), restaging using F‑18-fluorodeoxyglucose (FDG) positron emission tomography computed tomography (PET-CT) following nCRT can detect interval metastases, including liver metastases, in almost 10% of patients. However, in clinical practice, focal FDG liver uptake, unrelated to liver metastases, is observed after chemoradiotherapy. This radiation-induced liver injury (RILI) can potentially lead to overstaging.A systematic search for potential cases of RILI after (chemo)radiotherapy for esophageal cancer was performed in the electronic reports from all PET-CT scans made between 2006 and 2015 in our hospital. Additional data about potential cases were obtained from the electronic medical records. A literature review of RILI was also performed.Of 205 patients undergoing nCRT, 6 cases with localized increased FDG uptake in the caudate or left liver lobe following nCRT for esophageal cancer were identified. None of these patients had signs of liver metastases with additional imaging, during surgery, on biopsy, or during follow-up (range 11-46 months). At our institute, the incidence of RILI after neoadjuvant chemoradiotherapy for esophageal cancer was 3%. In the literature, RILI is described in about 8% of patients at the time of restaging. FDG-avid lesions occur in the high radiation dose area, usually corresponding to the caudate or left liver lobe.FDG accumulation in the caudate or left liver lobe after CRT in the area that received a high radiation dose may be caused by metastases or RILI. Awareness of the pitfall of high FDG uptake in RILI is crucial to avoid misinterpretation and overstaging.